Alert archive / Texas / Flash Flood Warnings in 2020
Flash Flood Warning 10, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 15, 2020, 3:12 PM CDT for Brewster County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2020, 3:12 PM CDT (20:12 UTC)
- Expired
- May 15, 2020, 6:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Brewster County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 8.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3180 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
421
WGUS54 KMAF 152012
FFWMAF
TXC043-152315-
/O.NEW.KMAF.FF.W.0010.200515T2012Z-200515T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
312 PM CDT Fri May 15 2020
The National Weather Service in Midland has issued a
* Flash Flood Warning for...
Central Brewster County in southwestern Texas...
* Until 615 PM CDT.
* At 310 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, highways, streets
and underpasses as well as other drainage and low lying
areas.
* Some locations that will experience flooding include...
Persimmon Gap.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 2976 10336 2997 10300 2988 10264 2975 10261
2973 10262 2973 10266 2975 10267 2974 10268
2968 10269 2964 10274 2960 10274 2960 10277
2955 10277 2952 10281 2949 10281 2944 10331
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
841 follow-up statement
604
WGUS74 KMAF 152129
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
429 PM CDT Fri May 15 2020
TXC043-152315-
/O.CON.KMAF.FF.W.0010.000000T0000Z-200515T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brewster TX-
429 PM CDT Fri May 15 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
CENTRAL BREWSTER COUNTY...
At 425 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across open country of central Brewster county near the Rio
Grande River. Up to two inches of rain have already fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Persimmon Gap.
Additional rainfall amounts of 1 to 2 inches is possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 2976 10336 2997 10300 2988 10264 2975 10261
2973 10262 2973 10266 2975 10267 2974 10268
2968 10269 2964 10274 2960 10274 2960 10277
2955 10277 2952 10281 2949 10281 2944 10331
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
12What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 15, 1:33 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 15, 1:33 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 133 PM CDT Fri May 15 2020 .DISCUSSION... A shortwave trough moving across Nrn Mexico and Southern NM today will move into W TX during the evening. This trough will pass east overnight with high pressure building in behind it. The next upper low hits the West Coast Sunday with the backside of this low moving down across Srn CA Tuesday before lifting NE across the Great Basin Wednesday. With the low moving so far north it will have little impact on the area other than helping to displace the ridge somewhat. Temperatures Saturday and Sunday will remain near to slightly above normal in the 80s with 90s for the usual warm places. On Monday temperatures increase into the 90s nearly area wide and remain above normal through the rest of the week. Lows will also be warmer than normal and generally in the 60s. Thunderstorms fired early over Brewster county before noon and grew quickly but have since leveled off. Looking at storms for the eastern 2/3rds of the area through tonight with development on the dryline. There is possibility of severe storms this afternoon and evening... there is an enhanced risk in effect for the NE Permian Basin with a slight risk east of a Seminole... Pyote... to Alpine line. Large hail and damaging wind should be the main threats but locally heavy rain will also be possible. Cape and lapse rates look favorable for severe weather... cannot rule out an isolated weak tornado but shear looks limited. These storms will be moving east overnight and should be gone from the area by 12z Saturday. Long range models develop some low probability of storms mid week but coverage looks random... for the most part the coming week looks dry. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 61 85 62 86 / 60 10 0 10 Carlsbad 56 93 60 91 / 10 0 0 0 Dryden 64 96 68 91 / 60 0 0 10 Fort Stockton 60 94 64 88 / 50 0 0 0 Guadalupe Pass 60 84 57 84 / 10 0 0 10 Hobbs 54 87 58 88 / 10 0 0 0 Marfa 47 89 51 88 / 10 0 0 10 Midland Intl Airport 60 88 63 89 / 40 0 0 0 Odessa 60 88 63 89 / 40 0 0 0 Wink 58 92 62 92 / 20 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 12/72
Hazardous weather outlook, May 15, 1:32 PM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 132 PM CDT Fri May 15 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-161845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 132 PM CDT Fri May 15 2020 /1232 PM MDT Fri May 15 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms will be possible this afternoon and evening across West Texas mainly from the Lower Trans Pecos extending north and northeast into much of the Permian Basin. Large damaging hail and damaging winds, localized flooding, and cloud to ground lightning are the main concerns. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed by this afternoon across the Permian Basin, Lower Trans Pecos and Big Bend Region of west Texas. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 15, 2:18 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
218 PM CDT Fri May 15 2020
TXZ279-282-151945-
Central Brewster County TX-Lower Brewster County TX-
218 PM CDT Fri May 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER COUNTY
UNTIL 245 PM CDT...
At 218 PM CDT, Doppler radar was tracking strong thunderstorms 17
miles northwest of Persimmon Gap, or 38 miles southeast of Alpine,
moving northeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Persimmon Gap, Elephant Mountain Wildlife Management Area, Santiago
Peak and Elephant Mountain.
LAT...LON 2947 10371 2998 10372 3000 10371 3001 10367
3000 10367 2998 10365 3000 10366 3002 10364
3020 10281 2957 10278
TIME...MOT...LOC 1918Z 208DEG 9KT 2990 10328
10Special weather statement, May 15, 2:34 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
234 PM CDT Fri May 15 2020
TXZ046-047-051-152000-
Martin TX-Dawson TX-Borden TX-
234 PM CDT Fri May 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN...
NORTHEASTERN MARTIN AND SOUTHEASTERN DAWSON COUNTIES UNTIL 300 PM
CDT...
At 234 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Lenorah, or 9 miles southwest of Ackerly, moving
northeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Ackerly and Sparenberg.
LAT...LON 3237 10178 3241 10188 3272 10184 3265 10155
3253 10165 3253 10169 3247 10169
TIME...MOT...LOC 1934Z 204DEG 10KT 3243 10182
10Special weather statement, May 15, 2:35 PM CDT, 37 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 235 PM CDT Fri May 15 2020 TXZ051-052-062-063-152000- Midland TX-Martin TX-Glasscock TX-Howard TX- 235 PM CDT Fri May 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLASSCOCK... NORTHEASTERN MIDLAND...SOUTHWESTERN HOWARD AND SOUTHEASTERN MARTIN COUNTIES UNTIL 300 PM CDT... At 235 PM CDT, Doppler radar was tracking a strong thunderstorm near Greenwood, moving northeast at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Greenwood, Stanton, Lomax, Courtney, Stanton Municipal Aiport and Spraberry. This includes Interstate 20 between mile markers 149 and 162. LAT...LON 3192 10182 3195 10192 3223 10190 3212 10158 TIME...MOT...LOC 1935Z 204DEG 10KT 3201 10184 10
Special weather statement, May 15, 2:40 PM CDT, 32 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 240 PM CDT Fri May 15 2020 TXZ050-051-152015- Martin TX-Andrews TX- 240 PM CDT Fri May 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ANDREWS AND WESTERN MARTIN COUNTIES UNTIL 315 PM CDT... At 239 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles north of Midland, moving north at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tarzan. LAT...LON 3210 10209 3216 10228 3249 10227 3238 10184 TIME...MOT...LOC 1939Z 198DEG 15KT 3220 10210 10
Special weather statement, May 15, 3:00 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 300 PM CDT Fri May 15 2020 TXZ045-050-152030- Andrews TX-Gaines TX- 300 PM CDT Fri May 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ANDREWS AND SOUTH CENTRAL GAINES COUNTIES UNTIL 330 PM CDT... At 300 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles northwest of Andrews, moving north at 5 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Frankel City. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for western Texas. LAT...LON 3236 10263 3234 10284 3257 10292 3261 10258 TIME...MOT...LOC 2000Z 173DEG 6KT 3242 10275
Special weather statement, May 15, 3:04 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
304 PM CDT Fri May 15 2020
TXZ050-061-152045-
Andrews TX-Ector TX-
304 PM CDT Fri May 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ECTOR...SOUTH
CENTRAL ANDREWS AND NORTHEASTERN WINKLER COUNTIES UNTIL 345 PM CDT...
At 304 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goldsmith, or 22 miles east of Kermit, moving northeast at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Goldsmith and Notrees.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.
LAT...LON 3207 10246 3186 10269 3192 10280 3208 10280
3222 10272
TIME...MOT...LOC 2004Z 214DEG 9KT 3197 10274
84The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:42 PM CDT | Special Weather Statement | MAF | Terrell | 48 min |
| May 14, 8:02 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 58 min |
| May 15, 11:56 AM CDT | Special Weather Statement | MAF | Brewster | 34 min |
| May 15, 1:32 PM CDT | Special Weather Statement | MAF | Brewster | 43 min |
| May 15, 2:18 PM CDT | Special Weather Statement | MAF | Brewster | 27 min |
| May 15, 2:31 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 59 min |
| May 15, 2:34 PM CDT | Special Weather Statement | MAF | Dawson | 26 min |
| May 15, 2:35 PM CDT | Special Weather Statement | MAF | Glasscock | 25 min |
| May 15, 2:40 PM CDT | Special Weather Statement | MAF | Martin | 35 min |
| May 15, 2:48 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 57 min |
| May 15, 2:50 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Borden, Dawson, Martin | 40 min |
| May 15, 3:00 PM CDT | Special Weather Statement | MAF | Andrews | 30 min |
| May 15, 3:04 PM CDT | Special Weather Statement | MAF | Ector | 41 min |
| May 15, 3:23 PM CDT | Special Weather Statement | MAF | Andrews | 37 min |
| May 15, 3:23 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Martin | 82 min |
| May 15, 3:24 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Martin | 66 min |
| May 15, 3:25 PM CDT | Special Weather Statement | MAF | Ector | 50 min |
| May 15, 3:26 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 64 min |
| May 15, 3:29 PM CDT | Special Weather Statement | MAF | Gaines | 31 min |
| May 15, 3:29 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 61 min |
| May 15, 3:30 PM CDT | Areal Flood Advisory | MAF | Andrews, Borden, Dawson, Gaines, Howard, Martin | 3 hr |
| May 15, 3:32 PM CDT | Special Weather Statement | MAF | Crane | 58 min |
| May 15, 3:36 PM CDT | Special Weather Statement | MAF | Andrews | 39 min |
| May 15, 3:37 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector | 53 min |
| May 15, 3:46 PM CDT | Special Weather Statement | MAF | Terrell | 59 min |
| May 15, 3:46 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 59 min |
| May 15, 3:48 PM CDT | Special Weather Statement | MAF | Borden | 27 min |
| May 15, 3:50 PM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| May 15, 3:53 PM CDT | Flash Flood Warning | MAF | Andrews, Borden, Dawson, Gaines, Martin | 3 hr |
| May 15, 4:14 PM CDT | Special Weather Statement | MAF | Scurry | 31 min |
| May 15, 4:28 PM CDT | Special Weather Statement | MAF | Ector | 47 min |
| May 15, 4:31 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| May 15, 4:31 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Glasscock, Howard, Martin, Midland | 59 min |
| May 15, 4:33 PM CDT | Flash Flood Warning | MAF | Andrews, Glasscock, Howard, Martin, Midland | 6 hr |
| May 15, 4:36 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| May 15, 4:36 PM CDT | Special Weather Statement | MAF | Terrell | 24 min |
| May 15, 4:41 PM CDT | Special Weather Statement | MAF | Scurry | 49 min |
| May 15, 4:47 PM CDT | Special Weather Statement | MAF | Andrews | 43 min |
| May 15, 4:48 PM CDT | Special Weather Statement | MAF | Terrell | 42 min |
| May 15, 4:52 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 38 min |
| May 15, 5:01 PM CDT | Special Weather Statement | MAF | Crockett | 44 min |
| May 15, 5:03 PM CDT | Special Weather Statement | MAF | Glasscock | 27 min |
| May 15, 5:13 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 62 min |
| May 15, 5:22 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector | 30 min |
| May 15, 5:26 PM CDT | Special Weather Statement | MAF | Reagan | 49 min |
| May 15, 5:29 PM CDT | Special Weather Statement | MAF | Midland | 46 min |
| May 15, 5:32 PM CDT | Flash Flood Warning | MAF | Glasscock, Howard, Midland, Reagan, Upton | 3 hr |
| May 15, 5:32 PM CDT | Special Weather Statement | MAF | Howard | 43 min |
| May 15, 5:36 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard | 54 min |
| May 15, 5:51 PM CDT | Special Weather Statement | MAF | Ector | 54 min |
| May 15, 5:58 PM CDT | Areal Flood Advisory | MAF | Borden, Howard, Mitchell, Scurry | 3 hr |
| May 15, 6:04 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 56 min |
| May 15, 6:13 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 62 min |
| May 15, 6:45 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.